Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 116, NWS Topeka, KS

October 13, 2007Lyon County, Osage County, Wabaunsee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Oct 13, 2007, 6:16 AM CDT for Lyon County, Osage County, Wabaunsee County, Kansas. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 13, 2007, 6:16 AM CDT (11:16 UTC)
Expired
Oct 13, 2007, 7:00 AM CDT
In force
44 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

Counties Lyon County, KS, Osage County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 40 km from the middle of the area, began a volume at 11:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 13, 6:19 AM CDTHAIL 0.883 S Harveyville, KS2 INCHES OF STORM TOTAL RAIN ALSO REPORTED.
Oct 13, 6:21 AM CDTHAIL 12 W Burlingame, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 11.3 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2007-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2007-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1392 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 131116
SVRTOP
KSC111-139-197-131200-
/O.NEW.KTOP.SV.W.0116.071013T1116Z-071013T1200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
616 AM CDT SAT OCT 13 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHEASTERN LYON COUNTY IN EAST CENTRAL KANSAS...
  NORTHWESTERN OSAGE COUNTY IN EAST CENTRAL KANSAS...
  SOUTHEASTERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 700 AM CDT

* AT 614 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 4 MILES
  SOUTH OF HARVEYVILLE...OR ABOUT 25 MILES NORTHEAST OF EMPORIA...
  MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BURLINGAME...
  SCRANTON...
  CARBONDALE...

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 151 AND 164.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3886 9589 3886 9580 3886 9572 3883 9569
      3875 9570 3870 9578 3870 9587 3870 9598
      3873 9604 3878 9602
TIME...MOT...LOC 1116Z 267DEG 35KT 3873 9596

$$

BLAIR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 3:08 AM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Oct 13, 3:08 AM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
308 AM CDT SAT OCT 13 2007

.DISCUSSION...

MAIN FORECAST CONCERNS REMAIN WITH UPPER LEVEL LOW PRESSURE SYSTEM
AND THE ATTENDANT WEATHER THROUGH EARLY NEXT WEEK.

EARLY THIS MORNING...SCATTERED CONVECTION CONTINUES TO DEVELOP AND
SPREAD FROM WEST TO EAST...MAINLY ACROSS THE NORTHERN 2/3RDS OF THE
CWA. THIS ACTIVITY WAS DEVELOPING MAINLY ALONG AND NORTH OF A
SURFACE WARM FRONT THAT STRETCHED SOUTH AND SOUTHWEST OF THE CWA
WITH GOOD ISENTROPIC LIFT PRESENT. ANTICIPATE SIMILAR SCENARIO TO
CONTINUE THROUGH MIDDAY OVER MOST OF THE REGION. WARM FRONT WILL
SLOWLY LIFT NORTHWARD DURING THE DAY AND LIKEWISE PROBABILITY OF
PRECIPITATION WILL DECREASE TO THE SOUTH OF THE BOUNDARY. BEST
CHANCE OF CONVECTION WILL BE CONFINED TO THE NORTHERN HALF OF THE
CWA THIS AFTERNOON AND EVENING. MIGHT SEE A LULL IN ACTIVITY
OVERNIGHT TONIGHT FROM A COVERAGE SENSE. MODEL CONSENSUS FAVORS IN
DEVELOPING ELEVATED CONVECTION OVER THE CWA SUNDAY MORNING/AFTERNOON
WELL AHEAD OF SURFACE FEATURES AND THIS SEEMS REASONABLE WITH
APPROACHING FORCING AND STRONG JET DYNAMICS ALOFT. THE POTENTIAL
ELEVATED CONVECTION AND ASSOCIATED CLOUD COVER WILL PLAY A ROLE IN
SHAPING THE INTENSITY OF CONVECTION EXPECTED FOR SUNDAY LATE
AFTERNOON/EVENING/NIGHT THAT WILL DEVELOP/MOVE INTO THE CWA FROM THE
WEST. ROBUST CONVECTION SHOULD DEVELOP ALONG A DRYLINE FROM SITKA TO
HAYS KANSAS MID AFTERNOON SUNDAY. HOW MUCH INSTABILITY AVAILABLE WILL
BE DETERMINED BY THE AFOREMENTIONED ELEVATED CONVECTION. THE ELEVATED
NATURE OF THE PREFRONTAL CONVECTION SUGGESTS THE MAIN HAZARD BEING
AT BEST MARGINALLY SEVERE HAIL. FURTHER WEST ACROSS THE WESTERN HALF
OF THE CWA...STORMS WILL HAVE A SLIGHTLY GREATER POTENTIAL FOR
ENHANCED STRONG TO SEVERE WEATHER. WILL CONTINUE TO MONITOR
EVOLUTION OF MESOSCALE DETAILS AS TIME DRAWS CLOSER. UPPER LOW
SLOW TO MOVE OUT WITH ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED
ON MONDAY...ALBEIT SEVERE WEATHER POTENTIAL LOOKS LOW. SCATTERED
SHOWERS WILL CLING TO THE EASTERN SECTIONS OF THE CWA ON
TUESDAY...BEFORE CLEARING FROM WEST TO EAST. TEMPERATURES...SKY...TD
AND WIND WERE ALL ALTERED THROUGH TUESDAY TO ACCOUNT FOR CURRENT
THINKING. NO CHANGES MADE TO THE EXTENDED.

BLAIR

AVIATION...

TAF SITES HAVE RETAINED A BROKEN CEILING OF 7000FT OUTSIDE OF
THUNDERSTORM AREAS. EXPECT THE POTENTIAL FOR OCCASIONAL
THUNDERSTORMS THROUGH MORNING WITH REDUCED VISIBILITY BELOW 3
MILES...GUSTY OUTFLOW WINDS AND SMALL HAIL WITH THE MOST ROBUST
ACTIVITY. REFER TO FORECAST DISCUSSION ABOVE FOR ADDITIONAL
DETAILS.

BLAIR

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Oct 13, 6:02 AM CDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
602 AM CDT SAT OCT 13 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-141115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
602 AM CDT SAT OCT 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL CONTINUE THIS MORNING INTO THE AFTERNOON HOURS.
A FEW OF THESE STORMS MAY PRODUCE HAIL UP TO QUARTER SIZE AND
DAMAGING WINDS UP TO 60 MPH. IN ADDITION...LOCALLY HEAVY RAINFALL
IS POSSIBLE WITH THE MOST ROBUST ACTIVITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL CONTINUE INTO SUNDAY AND MONDAY AS AN
UPPER LEVEL STORM SYSTEM SLOWLY EJECTS INTO THE CENTRAL PLAINS.
SUFFICIENT INSTABILITY...WIND SHEAR...AND MOISTURE WILL BE IN
PLACE ON SUNDAY AFTERNOON AND EVENING FOR THE POTENTIAL FOR STRONG
TO SEVERE STORMS.

THE NEXT ROUND OF THUNDERSTORMS WILL ARRIVE ON WEDNESDAY INTO
THURSDAY AS YET ANOTHER UPPER LEVEL DISTURBANCE MOVES INTO THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS MORNING INTO THE AFTERNOON.

BLAIR

In the hours before

Special weather statement, Oct 13, 5:14 AM CDT, 1 hour 2 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
514 AM CDT SAT OCT 13 2007

KSZ010-011-131045-
MARSHALL-NEMAHA-
514 AM CDT SAT OCT 13 2007

THROUGH 545 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 40 MPH
ACROSS PORTIONS OF NEMAHA AND MARSHALL COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH...TORRENTIAL RAINFALL
AND FREQUENT LIGHTNING. SOME COMMUNITIES THAT COULD BE AFFECTED
INCLUDE VERMILLION...AXTELL...BAILEYVILLE AND SENECA.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Local storm report, Oct 13, 5:17 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
517 AM CDT SAT OCT 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 AM     HAIL             PAXICO                  39.07N 96.17W
10/13/2007  M1.00 INCH       WABAUNSEE          KS   TRAINED SPOTTER

&&

SBLAIR
Local storm report, Oct 13, 5:22 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
522 AM CDT SAT OCT 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     HAIL             PAXICO                  39.07N 96.17W
10/13/2007  M0.75 INCH       WABAUNSEE          KS   TRAINED SPOTTER

&&

SBLAIR
Special weather statement, Oct 13, 5:41 AM CDT, 35 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
541 AM CDT SAT OCT 13 2007

KSZ026-039-040-131115-
DOUGLAS-JEFFERSON-SHAWNEE-
541 AM CDT SAT OCT 13 2007

THROUGH 615 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 35
MPH ACROSS PORTIONS OF JEFFERSON...SHAWNEE AND DOUGLAS COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50
MPH...TORRENTIAL RAINFALL AND CONTINUOUS DEADLY LIGHTNING. SOME
COMMUNITIES THAT COULD BE AFFECTED INCLUDE NORTHEASTERN
TOPEKA...TECUMSEH...GRANTVILLE...MERIDEN...LECOMPTON...PERRY...PERRY
LAKE... AND OZAWKIE. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN
MILE MARKERS 169 AND 193 COULD ALSO BE AFFECTED. MOTORISTS ALONG
INTERSTATE 70 BETWEEN MILE MARKERS 350 AND 355 COULD ALSO BE
AFFECTED.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Oct 13, 5:46 AM CDT, 30 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
546 AM CDT SAT OCT 13 2007

KSZ055-131115-
OSAGE-
546 AM CDT SAT OCT 13 2007

THROUGH 615 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 35 MPH
ACROSS PORTIONS OF WESTERN OSAGE COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA TO
PENNY SIZE HAIL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE
BURLINGAME...SCRANTON AND CARBONDALE.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

BLAIR
Local storm report, Oct 13, 6:01 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
601 AM CDT SAT OCT 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 AM     HAIL             BURLINGAME              38.75N 95.83W
10/13/2007  E1.75 INCH       OSAGE              KS   TRAINED SPOTTER

            HAIL UP TO THE SIZE OF GOLF BALLS FALLING IN BURLINGAME.

&&

EK

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 10:06 PM CDTSevere Thunderstorm WarningTOPGeary, Wabaunsee22 min
Oct 13, 1:45 AM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha18 min
Oct 13, 3:46 AM CDTSevere Thunderstorm WarningTOPMorris29 min
Oct 13, 4:18 AM CDTSevere Thunderstorm WarningTOPGeary, Morris, Wabaunsee27 min
Oct 13, 4:58 AM CDTSevere Thunderstorm WarningTOPWabaunsee32 min
Oct 13, 5:56 AM CDTSevere Thunderstorm WarningTOPOsage34 min
Oct 13, 8:25 AM CDTFlash Flood WarningTOPJefferson4 hr
Oct 13, 8:33 AM CDTFlash Flood WarningTOPBrown, Marshall, Nemaha4 hr
Oct 13, 5:38 PM CDTRiver Flood WarningTOPMarshall67 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.